Alert archive / Utah / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 35, NWS Salt Lake City, UT

June 25, 2009Box Elder County, Tooele County, Utah

NWS Salt Lake City, UT issued this severe thunderstorm warning at Jun 25, 2009, 2:43 PM MDT for Box Elder County, Tooele County, Utah. It was in force for 47 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 25, 2009, 2:43 PM MDT (20:43 UTC)
Expired
Jun 25, 2009, 3:30 PM MDT
In force
47 min
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon

Counties Box Elder County, UT, Tooele County, UT

The radar

The Salt Lake City radar (KMTX), 55 km from the middle of the area, began a volume at 20:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 25, 3:00 PM MDTTSTM WND GST 607 Nne Clive, UT

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 12 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 12:00Z, 8.7 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 12:00Z on 2009-06-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 12:00Z on 2009-06-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 64 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4342 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
64 m²/s²
0-3 km storm-relative helicity
95 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KSLC 252043
SVRSLC
UTC003-045-252130-
/O.NEW.KSLC.SV.W.0035.090625T2043Z-090625T2130Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
243 PM MDT THU JUN 25 2009

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN BOX ELDER COUNTY IN UTAH
  TOOELE COUNTY IN UTAH

* UNTIL 330 PM MDT

* AT 241 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DESTRUCTIVE WINDS
  IN EXCESS OF 70 MPH.  THESE STORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM 51 MILES NORTHWEST OF CLIVE TO 7 MILES WEST OF DELLE
  TO 36 MILES SOUTHWEST OF TOOELE...OR ALONG A LINE EXTENDING FROM 19
  MILES SOUTHEAST OF MONTELLO TO 25 MILES NORTHWEST OF GRANTSVILLE TO
  15 MILES SOUTHEAST OF DUGWAY...AND MOVING NORTHEAST AT 20 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  DELLE AROUND 310 PM MDT...
  6 MILES WEST OF GRANTSVILLE AROUND 330 PM MDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE 
IMMEDIATELY FOR DAMAGING WINDS AND DEADLY CLOUD TO GROUND LIGHTNING. 
PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG 
BUILDING BUT AWAY FROM WINDOWS.


&&

LAT...LON 4160 11404 4129 11243 4116 11240 4108 11249
      4088 11234 4033 11222 4001 11261 4065 11297
      4096 11406
TIME...MOT...LOC 2042Z 212DEG 17KT 4114 11386 4074 11290
          4007 11261

$$

ES
1 follow-up statement
000 
WWUS55 KSLC 252117
SVSSLC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
317 PM MDT THU JUN 25 2009

UTC003-045-252130-
/O.CON.KSLC.SV.W.0035.000000T0000Z-090625T2130Z/
TOOELE UT-BOX ELDER UT-
317 PM MDT THU JUN 25 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM MDT
FOR SOUTH CENTRAL BOX ELDER AND NORTHEASTERN TOOELE COUNTIES...

AT 312 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING
WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 9 MILES SOUTH OF LAKESIDE TO 10 MILES SOUTHEAST OF 
CLOVER...MOVING NORTHEAST AT 20 MPH. STRONG CROSS WINDS WILL AFFECT 
INTERSTATE 80 AND REDUCE VISIBILITIES WITHIN AREAS OF DUST.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO 
TOOELE...STOCKTON...STANSBURY PARK...GRANTSVILLE AND ERDA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE 
IMMEDIATELY FOR DAMAGING WINDS...AND DEADLY CLOUD TO GROUND 
LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY 
INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

&&

LAT...LON 4129 11243 4116 11240 4108 11249 4086 11234
      4033 11222 4019 11239 4079 11287 4089 11318
      4140 11308
TIME...MOT...LOC 2115Z 212DEG 17KT 4110 11291 4022 11234

$$

ROGOWSKI/MERRILL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 25, 10:02 AM MDT, 4 hours 41 minutes earlier.

Area forecast discussion, Jun 25, 10:02 AM MDT, 4 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1002 AM MDT THU JUN 25 2009

.SYNOPSIS...HIGH PRESSURE OVER THE REGION WILL SLIDE TO THE EAST
TODAY AS LOW PRESSURE JUST OFF THE PACIFIC COAST MOVES INLAND.
THIS PACIFIC SYSTEM WILL MOVE ACROSS THE REGION TONIGHT AND
FRIDAY. HIGH PRESSURE WILL BUILD BACK OVER THE AREA THIS WEEKEND.

&&

.DISCUSSION...AN AREA OF SHOWERS AND THUNDERSTORMS IS CURRENTLY
MOVING ACROSS EXTREME SOUTHWESTERN UTAH THIS MORNING. ADDITIONAL
DEVELOPMENT IS NOTED ACROSS NORTHWESTERN ARIZONA AS WELL AS
SOUTHERN NEVADA. THIS CONVECTION IS NOT DEPICTED WELL ON EITHER THE
12Z NAM OR THE 12Z GFS. UPDATED POPS THIS MORNING AND THIS
AFTERNOON TO INCREASE CHANCES ACROSS SOUTHWESTERN UTAH. ALSO
LOWERED TEMPS A COUPLE DEGREES DUE TO INCREASING CLOUDINESS AND
MIDLEVEL COLD AIR ADVECTION.

CONVECTION WILL CONTINUE TO DEVELOP ACROSS THE AREA THIS
AFTERNOON. GIVEN THE INVERTED-V CHARACTER TO THE 12Z SOUNDINGS AT
BOTH SLC AND DESERT ROCK...EXPECT THE MAIN THREAT FROM ANY
CONVECTION WILL BE BRIEF GUSTY WINDS. INCREASING PW VALUES ARE
NOTED ON THE NAM ACROSS SOUTHEAST UTAH AND EXTREME SOUTHWESTERN
UTAH LATER THIS AFTERNOON. THERE MAY BE ENOUGH MOISTURE FOR HEAVY
RAINFALL IN THE STRONGER CELLS.

THE UPPER LEVEL LOW NEARING THE SOUTHERN CALIFORNIA COAST THIS
AFTERNOON WILL EJECT NORTHEASTWARD OVERNIGHT TONIGHT. IN
ADDITION...A JET STREAK WITH VALUES NEARING 60 TO 70 KTS WILL BE
LOCATED ALONG THE EAST SIDE OF THE UPPER LEVEL LOW. THIS WILL
ENHANCE UPPER LEVEL DIVERGENCE ACROSS THE AREA. PW VALUES ARE
EXPECTED TO INCREASE TO NEAR 1.40 INCHES ACROSS EASTERN
UTAH...WITH VALUES NEARING 1.00 INCHES NEAR SALT LAKE CITY.

WITH A COMBINATION OF SHEAR...LIFT AND MOISTURE...THERE IS THE
POSSIBILITY OF A FEW SEVERE THUNDERSTORMS ACROSS THE AREA
TOMORROW. LIMITING FACTORS ARE PRESENT HOWEVER. THE MAIN FORCING
IS EXPECTED TO MOVE THROUGH THE AREA DURING THE MORNING TO EARLY
AFTERNOON. THIS MAY ENHANCE CLOUDINESS AND THEREFORE DECREASE THE
ABILITY FOR THE ATMOSPHERE TO DESTABILIZE.
NEVERTHELESS...LOCALIZED FLASH FLOODING WILL BE A THREAT TOMORROW
ACROSS THE SLOT CANYONS AND DRY WASHES OF SOUTHERN UTAH. IF THE
ATMOSPHERE IS ABLE TO DESTABILIZE ENOUGH...SMALL HAIL AND GUSTY
WINDS WILL ALSO BE POSSIBLE.

FOLLOWING THIS SYSTEM...HIGH PRESSURE IS EXPECTED TO BUILD INTO
THE AREA FOR THE WEEKEND.

&&

.AVIATION...WINDS ARE EXPECTED TO BECOME NORTHWEST AT THE SLC
TERMINAL BETWEEN 1900 UTC AND 2100 UTC. HOWEVER...THERE IS A 20
PERCENT CHANCE THAT THE WIND SWITCH COULD OCCUR AS EARLY AS 1800
UTC. THERE IS ALSO A 30 PERCENT CHANCE THAT THE TERMINAL COULD BE
IMPACTED BY ERRATIC OUTFLOW WINDS FROM CONVECTION AFTER 1800 UTC.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...NONE.
WY...NONE.

&&

KRUSE/ROGOWSKI

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
Hazardous weather outlook, Jun 25, 9:45 AM MDT, 4 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
945 AM MDT THU JUN 25 2009

UTZ001>016-019>021-517-518-WYZ021-261200-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
945 AM MDT THU JUN 25 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE ACROSS THE ENTIRE AREA
TODAY. A FEW OF THE STORMS OVER SOUTHERN UTAH MAY PRODUCE HEAVY
RAINFALL THIS AFTERNOON AND EVENING. IN ADDITION...STRONG GUSTY
WINDS ARE POSSIBLE NEAR ANY THUNDERSTORM.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORM COVERAGE WILL INCREASE ON FRIDAY AS AN UPPER LEVEL
SYSTEM AND ASSOCIATED COLD FRONT MOVE THROUGH THE REGION. ISOLATED
SEVERE THUNDERSTORMS WILL BE POSSIBLE AND ONCE AGAIN...A FEW OF
THE STORMS MAY PRODUCE HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

KRUSE

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

In the hours before

Local storm report, Jun 25, 2:18 PM MDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
218 PM MDT THU JUN 25 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0205 PM     TSTM WND GST     22 W DUGWAY             40.20N 113.17W
06/25/2009  M58 MPH          TOOELE             UT   MESONET

&&

CRK
Local storm report, Jun 25, 2:19 PM MDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
219 PM MDT THU JUN 25 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0205 PM     TSTM WND GST     15 SW DUGWAY            40.10N 112.98W
06/25/2009  M61 MPH          TOOELE             UT   MESONET

&&

CRK
Local storm report, Jun 25, 2:20 PM MDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
220 PM MDT THU JUN 25 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0210 PM     TSTM WND GST     13 SW DUGWAY            40.12N 112.95W
06/25/2009  M79 MPH          TOOELE             UT   MESONET

&&

CRK
Local storm report, Jun 25, 2:29 PM MDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
229 PM MDT THU JUN 25 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0228 PM     TSTM WND GST     9 SW DUGWAY             40.16N 112.89W
06/25/2009  M63 MPH          TOOELE             UT   MESONET

&&

CRK
Local storm report, Jun 25, 2:30 PM MDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
230 PM MDT THU JUN 25 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0220 PM     TSTM WND GST     9 SW DUGWAY             40.16N 112.89W
06/25/2009  M63.00 MPH       TOOELE             UT   MESONET

&&

CRK
Local storm report, Jun 25, 2:34 PM MDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
234 PM MDT THU JUN 25 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0225 PM     TSTM WND GST     25 SSW CLIVE            40.34N 113.24W
06/25/2009  M61 MPH          TOOELE             UT   MESONET

&&

CRK

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 25, 1:52 PM MDTSpecial Weather StatementSLCTooele53 min
Jun 25, 2:21 PM MDTSevere Thunderstorm WarningSLCTooele39 min
Jun 25, 3:26 PM MDTSevere Thunderstorm WarningSLCBox Elder, Davis, Salt Lake, Tooele, Utah, Weber64 min
Jun 25, 4:37 PM MDTSpecial Weather StatementSLCCache, Morgan, Rich, Summit, Weber38 min

Nearby

Severe Thunderstorm Warnings in Utah, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.